Texas, 2017

Wildfire in Texas, February 23 to 24, 2017

February 23 to 24, 2017 · NWS AMA · 1 event in 1 county or zone

The Lit Ranch Wildfire began around 1551CST about two miles north northwest of Boys Ranch Texas in Oldham County. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Lit Ranch Wildfire began around 1551CST about two miles north northwest of Boys Ranch Texas in Oldham County. The wildfire began just east of U.S. Highway 385 which consumed approximately thirteen thousand and five hundred acres and was caused by downed power lines. There were reports of ten homes and fifteen other structures that were threatened but were saved and there were no reports of any injuries or fatalities. There were a total of four fire departments or other fire agencies that responded to the wildfire including the Texas A&M Forest Service. The wildfire was contained around 0200CST on February 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 3:04 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 23, 3:04 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
304 PM CST Thu Feb 23 2017

.DISCUSSION...
Broad upper level trough with strong mid and upper level jet
currently located over the Great Basin. Very dry subsiding air is
streaming across the Panhandles as 60 to 70 knot 500 mb jet
crosses the southern Plains. A surface low continues to strengthen
over southwestern KS and will help push a cold front into the
Panhandles later this evening. West-Southwest winds have
increased to 25-35 knots sustained with gusts around 40 to 45
knots common across the Texas and Oklahoma Panhandles. The
stronger winds are located across the western Panhandles. Fire
weather continues to be a major concern with current RH values
ranging from 9 to 12 percent. Decoupling is expected to take place
around 00z-01z and will help to reduce wind speeds ahead of the
cold front. The front will gradually shift winds from SW to N this
evening. The OK Panhandle will be the first to go to the north
around 00z-03z with the TX Panhandle between 03z and 09z. Wind
speeds behind the front are expected to be 10 to 20 knots with
gusts to 25 knots. Temperatures on Friday and Saturday are
expected to be in the high 40s to high 50s as cool air clips the
area behind the front. Elevated fire weather will be possible
mainly across the western Panhandles Friday and Saturday with
near critical conditions in the far southwestern Texas Panhandle
Friday afternoon.

As the upper level trough shifts east of the area, more zonal flow
is expected across the Rockies. Models have been trending cooler
over the weekend with a considerable difference in model guidance
on Sunday. The GFS/NAM are developing a pronounced shortwave at
500mb along with resulting surface cyclogenesis Sunday evening
while the ECMWF/Canadian model keeps the flow much less amplified.
Sided with ECMWF more for now keeping pops out of forecast Sunday
and keeping temperatures warmer Sunday and Monday. However, if
trend is towards GFS/NAM, may need to add some pops/lower temps
as forcing along cold front and more pronounced upper level
dynamics would support.

Numerical guidance does continue to suggest another broad trough
developing towards the early part of next week over the western
CONUS. This may lead to more fire/wind concerns on Monday and
Tuesday as another strong mid level jet moves across the area.
Precip chances will be very minimal across the Panhandles through
the extended. However, did introduce a slight chance of showers
ahead of a cold front late Tuesday across the northeastern zones.

Ward

&&

.FIRE WEATHER...
Critical to extremely critical fire weather conditions will
continue into the early evening hours today. Winds will be
southwesterly at 25 to 35 knots with gusts up to 50 knots through
00z this evening. The strongest winds will be across the western
zones. A cold front will gradually shift winds from SW to N this
evening. This will occur in the OK Panhandle between 00z and 03z,
and between 03z and 09z across the TX Panhandle. Winds behind the
front will be in the 10 to 20 knot range with gusts to 25 knots.
RH values will stay in the 8 to 15 percent range through 03z this
evening increasing to 25 to 50 percent by 06z with the higher
values behind the front.

Elevated fire weather can be expected across the western Texas
Panhandle on Friday with near critical conditions in the
southwestern TX Panhandle. RH values will drop to 12 to 20 percent
with 20 ft winds near 15 to 20 mph with gusts near 30 mph possible
in the southwestern Texas Panhandle.

Elevated Fire weather conditions can be expected across the
western zones on Saturday with 20ft winds around 15 to 20 mph and
min RH values between 16 and 20 percent.

Fire weather may be an issue once again towards the early part of
next week, with the best chance for critical conditions coming on
Tuesday ahead of the next upper level trough.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                31  52  21  51  31 /   0   0   0   0   0
Beaver OK                  28  46  16  49  26 /   0   0   0   0   0
Boise City OK              22  41  13  48  25 /   0   0   0   0   0
Borger TX                  32  51  22  51  36 /   0   0   0   0   0
Boys Ranch TX              28  53  17  54  30 /   0   0   0   0   0
Canyon TX                  31  54  20  52  30 /   0   0   0   0   0
Clarendon TX               33  55  21  49  30 /   0   0   0   0   0
Dalhart TX                 26  50  17  53  29 /   0   0   0   0   0
Guymon OK                  28  46  18  51  30 /   0   0   0   0   0
Hereford TX                29  55  20  54  31 /   0   0   0   0   0
Lipscomb TX                32  49  21  49  33 /   0   0   0   0   0
Pampa TX                   31  50  21  50  32 /   0   0   0   0   0
Shamrock TX                36  53  23  49  32 /   0   0   0   0   0
Wellington TX              38  56  25  49  32 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Donley...Gray...Hansford...
     Hutchinson...Ochiltree...Roberts.

     High Wind Warning until 7 PM CST this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Moore...Oldham...
     Potter...Randall...Sherman.

OK...Red Flag Warning until 9 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 7 PM CST this evening for the following
     zones: Texas.

     High Wind Warning until 7 PM CST this evening for the following
     zones: Cimarron.

&&

98/7
Hazardous weather outlook, Feb 23, 3:18 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
318 PM CST Thu Feb 23 2017

OKZ001>003-TXZ001>020-240930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
318 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical to extremely critical fire weather conditions will
continue this evening across all of the Oklahoma and Texas
Panhandles due to strong winds and low relative humidity values. A
Red Flag Warning is in effect from 10 AM to 9 PM today.

A High Wind Warning continues for portions of the western
Panhandles from 12 PM to 7 PM today. Wind speeds could gust as
high as 60 MPH for those areas in the warning.

A Wind Advisory is in effect for central parts of the Oklahoma and
Texas Panhandles from 12 PM to 7 PM. Wind speeds could gust as
high as 55 mph for those areas in the advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions will be possible
during the afternoons Friday and Saturday and again Monday and Tuesday
for portions of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials across the Oklahoma and
Texas Panhandles should be alert for critical fire weather
conditions this evening and again Friday, Saturday, Monday and
Tuesday.

Ward

In the hours before

Local storm report, Feb 23, 2:49 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CST THU FEB 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HIGH SUST WINDS  11 WNW BOOTLEG          34.89N 102.99W
02/23/2017  M41 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1700165

BIEDA
Local storm report, Feb 23, 2:50 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CST THU FEB 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HIGH SUST WINDS  GOODNIGHT               35.03N 101.19W
02/23/2017  M40 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1700166

BIEDA
Local storm report, Feb 23, 2:52 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CST THU FEB 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     WILDFIRE         1 E DALHART             36.06N 102.50W
02/23/2017  U0 ACRE          DALLAM             TX   EMERGENCY MNGR

            FIRE JUST EAST OF DALHART...SIZE OF FIRE IS PRESENTLY
            UNKNOWN.

&&

EVENT NUMBER AMA1700167

BIEDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
February 23, 3:51 PM CST to February 24, 2:00 AM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687248.